Hail, Converse
- When
- August 20, 4:22 PM MST
- Where
- Converse County, 2.13 mi SSW of Douglas
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.730, -105.390
Severe thunderstorms moved across portions of southeastern Wyoming producing plenty of large hail to create drifts along area roadways and with heavy rainfall flash flooding along area creeks and streams. The flash flooding shut down area roadways as the fast flowing water left area banks and over the roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across portions of southeastern Wyoming producing plenty of large hail to create drifts along area roadways and with heavy rainfall flash flooding along area creeks and streams. The flash flooding shut down area roadways as the fast flowing water left area banks and over the roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 20, 2:10 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 310 PM MDT Tue Aug 20 2019 .UPDATE... Issued at 308 PM MDT Tue Aug 20 2019 A Severe Thunderstorm Watch was just issued for far east southeast Wyoming and the western Nebraska Panhandle. Please see the Watch for further details. && .SHORT TERM...(This evening through Wednesday) Issued at 211 PM MDT Tue Aug 20 2019 A potent shortwave will dig south and west over the region this afternoon and evening, pushing a cold front up against the the east side of the Laramie Range. This will bring rich low level moisture into the I-25 corridor, with dewpoints across east Laramie County and southern Platte County already in the mid to upper 50s. Moisture is just one of the factors that will allow for today's thunderstorm development. Other triggers for our late day and nocturnal convection include MLCAPE between 3000 to 4000 J/kg along and east of I-25 and 0-6 bulk shear between 35 to 45 knots. With these values in mind, discrete supercells will be possible, especially in today's early stages of development. However, by tonight, storm development will be largely linear, likely in the infancy stage of MCS development as the storms moves east and out of the western most portion of the Nebraska Panhandle. The other factor to note here is the helicity values, which will be above 40 kts, generally north of the I-80 corridor. This factor in combination with relatively low LCLs leads me to believe that a tornado or two cannot be ruled out during this round of storms. Already seeing some development as of 230 PM MDT near Lusk, with more development expected across southeast Wyoming in the next few hours. Storms will really get going around and after 5 PM MDT, becoming widely scattered soon afterwards. Storms will move from northwest to southeast, and with slow storm motion forecast, heavy rain that could lead to flash flooding, will be something to look out for. Storms will finally move east and out of the far-west Nebraska Panhandle around 3 AM MDT. Besides heavy rain and potential flash flooding concerns, threats include large hail up to 2 inches, damaging winds, and frequent lightning. A tornado or two cannot be ruled out. Another round of thunderstorms are forecast Wednesday as moisture gets pulled northward with the expected upslope winds. This could cause areas of fog along I-80, though there could also be areas of fog in the early morning hours where heavy rain falls overnight. Cooler temperatures are forecasts for tomorrow, with highs in the mid 70s and 80s. Strong and severe thunderstorms are forecast again under another potent upper level shortwave, through they may be limited my the cooler weather. .LONG TERM...(Thursday through next Monday night) Issued at 335 AM MDT Tue Aug 20 2019 Models continue to be in reasonable agreement through the weekend, and are now coming into better agreement regarding a pretty strong cold front for the last week of August arriving sometime next week. Models continue to show the slow moving Pacific upper level trough pushing east across Montana and northern Wyoming Thursday and Thursday night. The GFS and Canadian are the slowest and show a decent chance of thunderstorms across the mountains and the eastern plains through the day and into the evening hours. Decided to increase POP a bit for these areas into Thursday evening. Thankfully, shear looks marginal so the severe weather threat is pretty low. Once this Pacific system moves east, all models show drier weather across the area during the weekend along with some pretty warm temperatures in the 80s to low 90s. May need to increase high temperatures even more on Sunday with most models showing 700mb temperatures above 16c-18c. Further out, all models are showing a strong cold front moving into the Pacific NW and the northern plains, with 700mb temperatures dropping to near zero early to mid next week. However, models are not in good agreement regarding the timing of this front with the ECMWF 18 hours later than the GFS and the Canadian is even later than that. In addition, some models are showing some pretty cold 700mb temperatures behind this front, with values as low as -5 across northern Wyoming and Montana. This bares watching as there is reasonable agreement with the ensemble forecasts 7 to 9 days out. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1155 AM MDT Tue Aug 20 2019 All of the morning fog has since lifted out of the Nebraska Panhandle where VFR conditions persist at this time. Thunderstorms will begin developing this afternoon east of the Laramie Range starting around 21Z. Large hail, gusty winds, and frequent lightning will be likely with these storms as they move towards the Nebraska Panhandle terminals between 01Z to 06Z. After storms pass, lowering ceilings will be likely to reach MVFR and near IFR by 10Z-12Z and could last well into mid-morning. Reduction in visibility is also possible, but there is uncertainty in the models of how much reduction and how far west it will spread. && .FIRE WEATHER... Issued at 211 PM MDT Tue Aug 20 2019 Another hot and dry day west of the Laramie Range, with winds just below the critical threshold. To the east of the Laramie Range, scattered to widely scattered thunderstorms, some strong to severe, will affect the area. A few isolated dry thunderstorms may make it as far west as FWZ 308; this threat will mostly end by 2000 MDT. Haines Index remains at 6 across Carbon County and will remain at this level through the week. Winds will decrease Wednesday, increasing for Thursday as a ridge of high pressure pushes into the region from the west. A Fire Weather Watch may be needed for Thursday across areas west of the Laramie Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...AB SHORT TERM...AB LONG TERM...TJT AVIATION...MB FIRE WEATHER...AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 307 PM MDT Tue Aug 20 2019 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 212115- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 307 PM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms likely today with the biggest concern being large hail up to 2 inches in diameter. A Severe Thunderstorm Watch is in effect until 11 PM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Severe storms are again possible on Wednesday and then afternoon thunderstorm chances continue into the weekend. .Spotter information statement... Spotter activation is needed today. WYZ103>106-109>116-212115- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 307 PM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms possible along with a few dry thunderstorms along and near the Laramie Range. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated thunderstorm chances will continue through Monday. Fire weather concerns increase on Thursday west of the Laramie Range. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 350 PM MDT Tue Aug 20 2019 WYZ101-102-202230- Converse County Lower Elevations WY-Niobrara County WY- 350 PM MDT Tue Aug 20 2019 ...SPECIAL WEATHER STATEMENT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Keeline, or 22 miles west of Lusk, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Keeline and Lost Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for east central Wyoming. LAT...LON 4262 10500 4280 10504 4289 10469 4262 10463 TIME...MOT...LOC 2149Z 259DEG 11KT 4273 10490 Braun
The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
9 hail, 3 flash flood. Local standard time, as filed.
Water from area streams and creeks were out of their respective banks in addition to accumulating hail producing rushing water along Road 34 and nearby pasture lands.
Intersection of Palmer Canyon Road and Cooney Hills was under rushing water prompting closure of road to traffic.
Highway 34 was flooded between Deadhead Creek Road and mile marker 43.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842527, 842528, 842529, 842530, 842531, 842532, 842533, 842534, 842535, 842544, 843923, 842549.